Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Distribution of irreducible polynomials
of small degrees over finite fields


Authors: Kie H. Ham and Gary L. Mullen
Journal: Math. Comp. 67 (1998), 337-341
MSC (1991): Primary 11T06
DOI: https://doi.org/10.1090/S0025-5718-98-00904-1
MathSciNet review: 1434940
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: D. Wan very recently proved an asymptotic version of a conjecture of Hansen and Mullen concerning the distribution of irreducible polynomials over finite fields. In this note we prove that the conjecture is true in general by using machine calculation to verify the open cases remaining after Wan's work.


References [Enhancements On Off] (What's this?)

  • 1. S. D. Cohen, Primitive elements and polynomials with arbitrary trace, Discrete Math. 83 (1990), 1-7. MR 91h:11143
  • 2. S. D. Cohen, Primitive elements and polynomials: existence results, In: \underline{Finite Fields, Coding}
    \underline{Theory,} \underline{and Advances in Communications and Computing}, (G. L. Mullen and P. J.-S. Shiue, Eds.), Lect. Notes in Pure & Appl. Math., Vol. 141(1993), Marcel Dekker, New York, pp. 43-55. MR 93k:11113
  • 3. W. B. Han, The coefficients of primitive polynomials over finite fields, Math. Comp. 65 (1996), 331-340. MR 96d:11128
  • 4. T. Hansen and G. L. Mullen, Primitive polynomials over finite fields, Math. Comp. 59 (1992), 639-643; Supplement S47-S50. MR 93a:11101
  • 5. R. Lidl and H. Niederreiter, \underline{Finite Fields}, Encyclo. Math. Appl., Vol. 20, Addison-Wesley, Reading, MA, 1983 (Now distributed by Camb. Univ. Press). MR 86c:11106
  • 6. D. Wan, Generators and irreducible polynomials over finite fields, Math. Comp. 66 (1997), 1195-1212. CMP 96:16

Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 11T06

Retrieve articles in all journals with MSC (1991): 11T06


Additional Information

Kie H. Ham
Affiliation: Department of Mathematics, The Pennsylvania State University, University Park, Pennsylvania 16802
Email: csh102@psu.edu

Gary L. Mullen
Affiliation: Department of Mathematics, The Pennsylvania State University, University Park, Pennsylvania 16802
Email: mullen@math.psu.edu

DOI: https://doi.org/10.1090/S0025-5718-98-00904-1
Received by editor(s): May 20, 1996
Received by editor(s) in revised form: October 7, 1996
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society